# SDR J4YR201503191115

- Difficulty date: March 19, 2015
- Submitted: March 19, 2015
- Operation: General aviation
- Aircraft: N2839B
- Make and model: Piper PA-28-181
- Aircraft serial: 287990485
- Aircraft time: 5,839 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8S5
- System (JASC): 8011 · Engine Starter
- Part: Shaft
- Part number: EBB131A
- Condition: Cracked
- Location: Starter
- Part time: 382 hours
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

UPON ATTEMPTING TO START ENGINE FOR A POST MAINTENANCE GROUND RUN, THE PROPELLER TURNED THROUGH APPROXIMATELY 3 BLADES THEN STOPPED.  TECH INVESTIGATED CAUSE AND REALIZED PROPELLER WAS DIFFICULT TO ROTATE FORWARD AND BACKWARDS. CLOSER INSPECTION OF THE STARTER BENDIX GEAR REVEALED 4 CRACKS IN THE GEAR RUNNING PARALLEL TO THE TEETH.  DUE TO THE CRACKS, THE TEETH WERE SPREAD APART CAUSING THE GEAR NOT TO PROPERLY MESH WITH TEETH ON THE FLYWHEEL AND PREVENTING THE PROPELLER FROM TURNING FREELY.  INSTALLED NEW STARTER BENDIX IN STARTER AND REASSEMBLED. NO OTHER DEFECTS NOTED.
